Alert archive / Mississippi / Dense Fog Advisories in 2012

Dense Fog Advisory 13, NWS Mobile, AL

February 28, 20125 counties in Mississippi; Escambia County, Washington County, Alabama

NWS Mobile, AL issued this dense fog advisory at Feb 28, 2012, 2:48 AM CST for 5 counties in Mississippi; Escambia County, Washington County, Alabama. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2012, 2:48 AM CST (08:48 UTC)
Expired
Feb 28, 2012, 8:00 AM CST
In force
5 hr
Issued by
NWS Mobile, AL

Counties Escambia County, AL, Washington County, AL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 60 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2012-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2012-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
427 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WWUS74 KMOB 280848
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
248 AM CST TUE FEB 28 2012

...A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 AM CST THIS MORNING....

.AREAS OF DENSE FOG REDUCING VISIBILITY DOWN TO A QUARTER MILE OR
LESS HAVE BEEN OBSERVED AT MANY LOCATIONS ACROSS INTERIOR SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE
EARLY THIS MORNING.

ALZ052-059-061>064-FLZ001>006-MSZ067-075-076-078-079-281400-
/O.NEW.KMOB.FG.Y.0013.120228T0848Z-120228T1400Z/
WASHINGTON-ESCAMBIA-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
INCLUDING THE CITIES OF...CHATOM...MILLRY...ATMORE...BREWTON...
EAST BREWTON...MOBILE...PRICHARD...SARALAND...BAY MINETTE...
TILLMANS CORNER...THEODORE...DAPHNE...FAIRHOPE...FOLEY...
SPANISH FORT...CENTURY...FLOMATON...MOLINO...FERRY PASS...BRENT...
WEST PENSACOLA...BELLVIEW...ENSLEY...MYRTLE GROVE...JAY...PACE...
MILTON...CRESTVIEW...WRIGHT...NICEVILLE...SEMINOLE...EGLIN AFB...
WAYNESBORO...RICHTON...BEAUMONT...NEW AUGUSTA...LEAKESVILLE...
MCLAIN...WIGGINS...LUCEDALE
248 AM CST TUE FEB 28 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM CST THIS MORNING. 

* TIMING...AREAS OF DENSE FOG EXPECTED EARLY THIS MORNING THROUGH 8
  AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED
TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Feb 28, 12:04 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 28, 12:04 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1204 AM CST TUE FEB 28 2012

.AVIATION...[06Z ISSUANCE)...MVFR TO IFR CONDITIONS THROUGH 10Z TUE
FOLLOWED BY IFR TO LIFR CONDITIONS THROUGH 14Z TUE FOLLOWED BY IFR
TO MVFR CONDITIONS THROUGH 00Z WED FOLLOWED BY IFR TO LIFR
CONDITIONS THROUGH 06Z WED. CEILINGS RANGING FROM 100 TO 400 FT
DURING LIFR CONDITIONS WITH VISIBILITIES LOWERING TO 1/2 MILE AT
TIMES. OTHERWISE...CEILINGS WILL RANGE FROM 700 TO 1100 FT MOSTLY
DURING THE DAYLIGHT HOURS ON TUE. WINDS WILL BE EAST AROUND 5 KNOTS
TONIGHT AND EAST TO SOUTHEAST AT 8 TO 10 KNOTS DURING THE DAYLIGHT
HOURS ON TUE...THEN SOUTHEAST AROUND 5 KNOTS TUES EVENING. WILL ALSO
MENTION VICINITY SHOWERS MOSTLY DURING THE DAYLIGHT HOURS ON TUE.
32/EE

&&

.SHORT TERM [TONIGHT THROUGH WEDNESDAY NIGHT]...VISIBLE SATELLITE
SHOWING LARGE EXPANSE OF CLOUD COVER ALONG THE ENTIRE NORTHERN GULF
COAST...AS A SERIES OF WEAK UPPER LEVEL IMPULSES MOVE WEST TO EAST
OVER THE REGION. SCATTERED TO NUMEROUS RAIN SHOWERS WITH EMBEDDED
ISOLATED/ELEVATED THUNDERSTORMS HAVE OCCURRED THROUGHOUT THE
DAY...KEEPING TEMPERATURES COOL ACROSS OUR SOUTHERN ZONES. LARGE
UPPER HIGH PRESSURE WILL REMAIN SITUATED OVER THE GULF OF MEXICO
THROUGH MID WEEK...WITH AS WEAK UPPER LEVEL IMPULSES CONTINUE TO
MOVE OVER THE REGION.

WILL MAINTAIN SCATTERED RAIN SHOWERS ACROSS OUR SOUTHERN AND WESTERN
ZONES THROUGH THE OVERNIGHT HOURS...WITH ISOLATED ACROSS THE
NORTHEAST. ONLY EXPECTING ISOLATED COVERAGE OF LIGHT RAIN SHOWERS
FOR TUESDAY AND TUESDAY NIGHT...THEN WE LOOK FOR THE NEXT COLD FRONT
TO SWEEP DOWN ACROSS MISSISSIPPI AND ALABAMA WEDNESDAY BRINGING A
CHANCE OF SHOWERS TO THE NORTHERN ZONES AND ISOLATED SOUTHERN ZONES.
THERE MAY BE A FEW THUNDERSTORMS ACROSS MOST OF THE FORECAST AREA BY
WEDNESDAY NIGHT. RIGHT NOW IT APPEARS WE WILL GET THE TAIL END OF
THE FRONT MOVING INTO OUR EXTREME NORTHERN ZONES BY LATE WEDNESDAY
NIGHT...WITH THE STRONGER DYNAMICS ALOFT PASSING WELL TO THE NORTH.
SO ANY SEVERE WEATHER THREATS WILL LIKELY TO REMAIN NORTH OF OUR
AREA FOR WEDNESDAY AND WEDNESDAY NIGHT.

LOWS TONIGHT WILL RANGE FROM 52 TO 57 DEGREES. DAYTIME HIGHS ON
TUESDAY SHOULD RANGE FROM 70 TO 74 DEGREES. SLIGHTLY WARMER
TUESDAY NIGHT WITH TEMPERATURES RANGING FROM 56 TO 61 DEGREES.
DAYTIME HIGHS ON WEDNESDAY SHOULD MAINLY BE IN THE MID/UPPER
70S...WITH LOWER 70S AT THE BEACHES. /22

&&

.LONG TERM [THURSDAY THROUGH SUNDAY]...THE FRONT SHOULD STALL ACROSS
OUR AREA BY THURSDAY WITH LINGERING LIGHT POPS (MOSTLY ISOLATED
LIGHT SHOWERS) PERSISTING. A STRONGER COLD FRONT IS PROJECTED BY THE
MODELS TO MOVE DOWN OUR WAY LATE FRIDAY INTO SATURDAY...WITH THE GFS
AND ECMWF STARTING TO TREND CLOSER IN AGREEMENT WITH THE TIMING AND
STRENGTH OF THE FRONT. THIS SECOND FRONT FRIDAY NIGHT INTO SATURDAY
SHOWS A LITTLE MORE POTENTIAL TO BRING SOME SEVERE STORMS ACROSS OUR
AREA IN THE FORM OF A SQUALL LINE AHEAD OF THE FRONT (ESPECIALLY
ACROSS THE INLAND COUNTIES WHERE A 45-55 KT LOW LEVEL JET-MAX IS
PROJECTED TO CROSS). THE COLD FRONT SHOULD CLEAR THE AREA TO THE
EAST BY NOON SATURDAY WITH MUCH COOLER/DRIER CONDITIONS EXPECTED
GOING INTO SUNDAY. 05/JG

&&

.AVIATION [27/18Z AND 28/00Z KMOB/KBFM/KPNS TAF ISSUANCES]...IFR
CIGS WILL CONTINUE WITH AREAS OF LIGHT TO MODERATE RAIN AFFECTING
THE AREA TERMINALS THROUGH MUCH OF THE AFTERNOON. CIGS AND VISBYS
WILL LOWER TONIGHT WITH DENSE FOG DEVELOPING AND CONTINUING THROUGH
28.15Z. /13

&&

.MARINE...EASTERLY FLOW WILL BECOME SOUTHEAST THROUGH MIDWEEK AS A
COLD FRONT APPROACHES THE GULF COAST. THIS FRONT WILL STALL NEAR THE
COAST ON THURSDAY. SOUTHERLY WINDS WILL INCREASE ALONG WITH BUILDING
SEAS LATE IN THE WEEK AS A STRONGER COLD FRONT APPROACHES THE AREA.
/13

&&

.FIRE WEATHER...TRANSPORT WINDS WILL BECOME SOUTHERLY TUESDAY THROUGH
WEDNESDAY AS HIGH PRESSURE BUILDS TO THE EAST. RELATIVE HUMIDITY AND
MOISTURE LEVELS WILL REMAIN ELEVATED THROUGH FRIDAY...THEN A STRONG
COLD FRONT IS FORECAST TO MOVE THROUGH EARLY SATURDAY.  A MUCH COOLER
AND DRIER AIRMASS WILL BE BROUGHT DOWN TO THE CENTRAL GULF COAST ON
SATURDAY IN THE STRONG NORTHWEST TRANSPORT FLOW BEHIND THE PASSING
FRONT. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      55  71  60  75 /  30  20  20  20
PENSACOLA   56  69  60  74 /  30  20  20  20
DESTIN      57  69  60  72 /  30  20  20  20
EVERGREEN   52  71  57  79 /  20  20  20  20
WAYNESBORO  53  73  61  77 /  30  20  20  30
CAMDEN      52  71  58  78 /  20  20  20  30
CRESTVIEW   53  73  55  79 /  30  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 27, 10:33 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1033 PM CST MON FEB 27 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-281200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1033 PM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...AND THE WESTERN
FLORIDA PANHANDLE.

.DAY ONE...TONIGHT THROUGH TUESDAY

THE DEVELOPMENT OF PATCHY DENSE FOG IS POSSIBLE OVERNIGHT...
ESPECIALLY OVER PORTIONS OF MOBILE AND BALDWIN COUNTIES WHICH
RECEIVED SIGNIFICANT RAINFALL MONDAY MORNING. VISIBILITIES COULD BE
REDUCED TO LESS THAN ONE QUARTER MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

A WEAKENING COLD FRONT WILL MOVE SOUTH INTO SOUTHERN MISSISSIPPI AND
SOUTHERN ALABAMA LATE WEDNESDAY AND BECOME STATIONARY.  WHILE A FEW
THUNDERSTORMS ARE EXPECTED WITH THIS WEAKENING FRONTAL SYSTEM BY
WEDNESDAY NIGHT...THE POTENTIAL FOR SEVERE STORMS WILL LIKELY REMAIN
LOW ACROSS THE CENTRAL GULF COAST REGION. A FEW STRONGER STORMS
AHEAD OF THE FRONT WEDNESDAY NIGHT OVER THE INLAND COUNTIES OF
SOUTHEAST MISSISSIPPI AND SOUTHERN ALABAMA COULD PRODUCE LOCALIZE
WIND GUSTS FROM 40 TO 50 MPH.

A STRONGER COLD FRONT IS FORECAST TO MOVE INTO MISSISSIPPI...ALABAMA
AND THE WESTERN FLORIDA PANHANDLE LATE FRIDAY INTO EARLY
SATURDAY...BRINGING A GREATER CHANCE OF THUNDERSTORMS TO THE
REGION.  THERE IS A SLIGHT CHANCE OF SEVERE STORMS LATE FRIDAY INTO
SATURDAY MORNING WITH THIS PASSING COLD FRONTAL SYSTEM.  STAY TUNED
FOR LATER FORECASTS AND UPDATES FROM THE NATIONAL WEATHER SERVICE ON
THE POTENTIAL FOR STRONG TO SEVERE STORMS TOWARDS THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH THURSDAY...BUT MAY BE NEEDED LATE FRIDAY OR EARLY
SATURDAY.

GMZ630-650-655-670-675-281200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1033 PM CST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF COASTAL WATERS OF
ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TONIGHT THROUGH TUESDAY

PATCHY DENSE FOG IS POSSIBLE ALONG THE IMMEDIATE COAST AND ALONG THE
SHORES OF MOBILE BAY EARLY TUESDAY MORNING...REDUCING VISIBILITIES
TO LESS THAN ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

A STRONG COLD FRONTAL SYSTEM IS FORECAST TO MOVE ACROSS THE COASTAL
WATERS OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE LATE FRIDAY
NIGHT INTO SATURDAY MORNING.  THIS PASSING FRONT COULD BRING A
CHANCE OF STRONG STORMS TO THE MARINE AREA BY LATE FRIDAY
NIGHT...AND THE POSSIBILITY OF STRONG NORTHWEST WINDS BEHIND THE
FRONT BY SATURDAY AFTERNOON WHICH COULD AGAIN POSE A HAZARD TO SMALL
CRAFT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:35 PM CSTDense Fog AdvisoryMOBGeorge, Greene, Perry, Stone16 hr
Feb 28, 2:39 AM CSTMarine Dense Fog AdvisoryMOB5 hr
Feb 28, 8:28 AM CSTMarine Dense Fog AdvisoryMOB4 hr
Feb 28, 3:44 PM CSTMarine Dense Fog AdvisoryMOB16 hr

Nearby

Dense Fog Advisories in Mississippi, 2012Dense Fog Advisories in Alabama, 2012Dense Fog Advisories in Florida, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.